Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 1:59 AM EDT for Muskegon County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 1:59 AM EDT (05:59 UTC)
- Expired
- May 10, 2004, 2:30 AM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Muskegon County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -818 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS53 KGRR 100559
SVRGRR
MIC121-100630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 230 AM EDT
* AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WHITEHALL...OR ABOUT 10
MILES NORTH OF MUSKEGON...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TWIN LAKE AROUND 205 AM EDT
HOLTON AROUND 215 AM EDT
HAIL UP TO TWO INCHES IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4347 8640 4346 8605 4342 8608 4329 8626
4325 8634 4340 8645
$$
NJJ MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:15 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 9, 10:15 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EDT SUN MAY 9 2004 .UPDATED... I PULLED THE SHOWERS AND THUNDERSTORMS FROM THE NORTHERN COUNTIES UNTIL MIDNIGHT SINCE THERE IS NOTHING GOING ON THERE NOW AND IT WILL TAKE UNTIL 1 AM AT THE EARLIEST FOR THE ELEVATED CONVECTION FROM MN TO REACH OUR NRN COUNTIES. THE OUTFLOW FROM THE EVENING THUNDERSTORMS AS FORCED THE STRONGEST CONVECTION SOUTH OF MICHIGAN FOR THE LATE EVENING HOURS. HOWEVER...THE MCS FROM NRN MN IS HEADED OUR WAY AND SHOULD ARRIVE (ELEVATED CONVECTION) AFTER MIDNIGHT. TWO LOW LEVEL JETS DEVELOP AFTER 06Z. THE STRONGEST IS JUST AHEAD OF THE CONVECTION IN MN AND THAT MOVES EAST INTO NE WI BY 09Z. A SECOND WEAKER LOW LEVEL JET DIVERGES FROM THE NORTHER SEGMENT AND THAT CROSSES SRN WI INTO SRN LWR MI. THE SOUTHERN LOW LEVEL JET SHOULD SUPPORT SOME ELEVATED CONVECTION AS THE WARM MOIST AIR GETS LIFTED OVER THE SHALLOW COLD LAYER (SHOWN WELL ON THE GRR VAD TO 2000 FT AT 02Z). DECENT MID LEVEL LAPSE RATES WILL CONTINUE OVERNIGHT. AS FOR SEVERE...LARGE HAIL CAN NOT BE RULED OUT. I COULD SEE CONVECTION DEVELOPING BACK NORTHWEST FROM CHI TOWARD THE MN CONVECTION...SORT OF LIKE A WARM FRONT FEATURE BY 06Z WITH THAT SECOND WEAKER LOW LEVEL JET. THAT NEW CONVECTION WOULD CROSS OUR CENTRAL AND SOUTHERN COUNTIES AFTER MIDNIGHT. BOTTOM LINE IS THE SCT THUNDERSTORMS WILL CONTINUE OVER THE SOUTHERN COUNTIES THROUGH MIDNIGHT AND AND REDEVELOP OVER THE NORTHERN COUNTIES AFTER MIDNIGHT. THAT WILL ONLY AGGRAVATE THE FLOODING ISSUES IN VARIOUS COUNTIES IN OUR CWA. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH THIS EVENING FOR NEWAYGO COUNTY. && DUKE WDM
Hazardous weather outlook, May 9, 1:49 PM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT SUN MAY 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 149 PM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE. A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED TORNADO. THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG DAMAGING WINDS. GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR CONCERN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE AS WELL. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND POTENTIALLY AGAIN OVERNIGHT. MEADE DUKE
In the hours before
Special weather statement, May 9, 8:10 PM EDT, 5 hours 49 minutes before
MIZ064>067-071>074-100415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT SUN MAY 9 2004
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 175 FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN
EFFECTIVE UNTIL 1200 MIDNIGHT EDT MONDAY MORNING. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES:
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
WDMLocal storm report, May 9, 8:12 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CEDAR SPRINGS 43.22N 85.55W
05/09/2004 KENT MI LAW ENFORCEMENT
LOTS OF WIRES AND TREES DOWN IN CITY
0600 PM TSTM WND DMG EAST GRAND RAPIDS 42.95N 85.61W
05/09/2004 KENT MI AMATEUR RADIO
ELMWOOD TREES AND WIRES DOWN
0554 PM HAIL 5 W KALAMAZOO 42.27N 85.69W
05/09/2004 0.88 INCH KALAMAZOO MI TRAINED SPOTTER
0540 PM TSTM WND DMG HOLLAND 42.77N 86.10W
05/09/2004 OTTAWA MI LAW ENFORCEMENT
WIRES DOWN IN CITY
0505 PM HAIL FREEPORT 42.76N 85.31W
05/09/2004 0.75 INCH BARRY MI PUBLIC
&&
IODLocal storm report, May 9, 9:07 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BROOKLYN 42.11N 84.25W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN
0730 PM TSTM WND DMG SPRING ARBOR 42.21N 84.56W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT KING AND DEERING ROADS
0735 PM TSTM WND DMG HANOVER 42.10N 84.55W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT CRISPELL AND ADAMS ROADS
&&
IODSpecial weather statement, May 9, 9:35 PM EDT, 4 hours 24 minutes before
MIZ064>067-071>074-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SUN MAY 9 2004
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE
COUNTIES.
NJJLocal storm report, May 9, 9:37 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
937 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG HANOVER 42.10N 84.55W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT CRISPELL AND ADAMS ROADS
0730 PM TSTM WND DMG SPRING ARBOR 42.21N 84.56W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT KING AND DEERING ROADS
0730 PM TSTM WND DMG BROOKLYN 42.11N 84.25W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN
0600 PM TSTM WND DMG CEDAR SPRINGS 43.22N 85.55W
05/09/2004 KENT MI LAW ENFORCEMENT
LOTS OF WIRES AND TREES DOWN IN CITY
0600 PM TSTM WND DMG EAST GRAND RAPIDS 42.95N 85.61W
05/09/2004 KENT MI AMATEUR RADIO
ELMWOOD TREES AND WIRES DOWN
0554 PM HAIL 5 W KALAMAZOO 42.27N 85.69W
05/09/2004 0.88 INCH KALAMAZOO MI TRAINED SPOTTER
0540 PM TSTM WND DMG HOLLAND 42.77N 86.10W
05/09/2004 OTTAWA MI LAW ENFORCEMENT
WIRES DOWN IN CITY
0505 PM HAIL FREEPORT 42.76N 85.31W
05/09/2004 0.75 INCH BARRY MI PUBLIC
0336 PM HAIL HASTINGS 42.65N 85.29W
05/09/2004 0.75 INCH BARRY MI LAW ENFORCEMENT
&&
IODLocal storm report, May 10, 12:20 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG TEKONSHA 42.09N 84.99W
05/09/2004 CALHOUN MI LAW ENFORCEMENT
SEVERAL TREES KNOCKED DOWN
0735 PM TSTM WND DMG HANOVER 42.10N 84.55W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT CRISPELL AND ADAMS ROADS
0730 PM TSTM WND DMG BROOKLYN 42.11N 84.25W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN
0730 PM TSTM WND DMG SPRING ARBOR 42.21N 84.56W
05/09/2004 JACKSON MI LAW ENFORCEMENT
1 TREE DOWN AT KING AND DEERING ROADS
0645 PM TSTM WND DMG SCOTTS 42.20N 85.41W
05/09/2004 KALAMAZOO MI LAW ENFORCEMENT
SEVERAL TREES KNOCKED DOWN
0600 PM TSTM WND DMG EAST GRAND RAPIDS 42.95N 85.61W
05/09/2004 KENT MI AMATEUR RADIO
ELMWOOD TREES AND WIRES DOWN
0600 PM TSTM WND DMG CEDAR SPRINGS 43.22N 85.55W
05/09/2004 KENT MI LAW ENFORCEMENT
LOTS OF WIRES AND TREES DOWN IN CITY
0554 PM HAIL 5 W KALAMAZOO 42.27N 85.69W
05/09/2004 0.88 INCH KALAMAZOO MI TRAINED SPOTTER
0540 PM TSTM WND DMG HOLLAND 42.77N 86.10W
05/09/2004 OTTAWA MI LAW ENFORCEMENT
WIRES DOWN IN CITY
0505 PM HAIL FREEPORT 42.76N 85.31W
05/09/2004 0.75 INCH BARRY MI PUBLIC
0336 PM HAIL HASTINGS 42.65N 85.29W
05/09/2004 0.75 INCH BARRY MI LAW ENFORCEMENT
&&
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 28 min |
| May 10, 5:53 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 37 min |
| May 10, 6:03 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 27 min |
| May 10, 6:24 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 36 min |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| May 10, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 41 min |
| May 10, 7:07 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.